Drought, Bailey
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Bailey forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Exceptional (D4) drought conditions continued to persist across the entire South Plains, Rolling Plains, and southern Texas Panhandle regions. June, on average, is among the wettest periods of the year for the Southern Plains.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Exceptional (D4) drought conditions continued to persist across the entire South Plains, Rolling Plains, and southern Texas Panhandle regions. June, on average, is among the wettest periods of the year for the Southern Plains. However, June 2011 saw deepening rainfall deficits with a spring thunderstorm season failing to develop. Zero percent of normal rainfall was observed over a large part of the region. Only a few stations have recorded over two inches of rainfall on the year with Paducah the only site recording over three inches of rainfall. No measurable rainfall fell at Lubbock International Airport which is only the second time in 100 years of record that has occurred. Most of the area measured between 10 and 25 percent of normal annual rainfall.
The historic drought was made worse by a June heat wave. A very strong upper level high settled over the region in early June resulting in record heat. Many cities around the region recorded the warmest month on record. Temperatures throughout the month of June averaged between 8 to 11 degrees above normal. The city of Paducah had a maximum temperature of 118 degrees on June 26th tying its all time record high. This was two degrees behind the all-time record high for the state of Texas. Childress also tied their all time record high temperature of 117 degrees on June 26th. Keetch-Byram Drought Index values ranged between 600 and 800 across the region by the end of June. Strong winds with afternoon relative humidities often below 10 percent lead to many days with extreme fire weather concerns.
The drought's impact on wildfire activity continued into June with several wildfires initiated by dry high-based thunderstorms. This wildfire activity extended beyond the region's climatological wildfire season which typically subsides with seasonal green-up in April and May. Nearly 60,000 acres of land were burned by wildfires within the Lubbock CWA (County Warning Area) during the month of June. Agricultural impacts accelerated across the region as farmers struggled to irrigate dry fields. All crops were becoming a major loss by the end of June and were severely impacting the local economy. Local farmers were able to begin the insurance claims process for failed crops during the month, and livestock losses continued to grow with growing shortages of water and feed.
Economic losses for the year due to drought through June, 2011 were estimated near $1.5 billion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 31, 10:23 PM CST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1123 PM CDT TUE MAY 31 2011 .UPDATE... UPPER LEVEL SHORT-WAVE CONTINUES TO EJECT ACROSS THE PANHANDLE- SOUTH PLAINS REGION TONIGHT. THUNDERSTORMS HAVE EDGED INTO OUR NORTHERN TIER WITH LIFTING OF THE WARM FRONT...AND GRADUAL WEAKENING HAS OCCURRED. SEVERE WATCH ALLOWED TO EXPIRE AT 11 PM. STILL A VERY INTENSE MCS CENTERED OVER HALL COUNTY LIKELY TO DEVELOP INTO MCV OVERNIGHT. NORTHERN ZONES SEEM FAVORED FOR RETAINING SLIGHT CHANCE THUNDER LATE TONIGHT. RMCQUEEN && .AVIATION... THUNDER CHANCES OVER FOR TONIGHT (AND MUCH LONGER) AT KLBB AND DWINDLING AT KCDS THOUGH MCS JUST TO THE WEST COULD HOLD CHANCE THUNDER LONG INTO THE NIGHT AT KCDS. OTHERWISE VFR WITH MODEST SOUTHERLY LOW LEVEL FLOW DOMINATING. RMCQUEEN && .PREV DISCUSSION... /ISSUED 645 PM CDT TUE MAY 31 2011/ AVIATION... SCATTERED STRONG THUNDERSTORMS EXPECTED TO DEVELOP IN MOIST SOUTHEASTERLY UPSLOPE ENVIRONMENT OVER CENTRAL AND WESTERN SOUTH PLAINS THIS EVENING...AS A DISTURBANCE EDGES THROUGH NORTHEASTERN NEW MEXICO. BULK OF SHORT RANGE GUIDANCE INDICATING CONVECTIVE DEVELOPMENT CLOSE TO OR AT KLBB THIS EVENING...WITH LESS AGREEMENT OVER KCDS. ADDED TEMPO -TSRA AT KLBB. DISTURBANCE WILL PASS LATER TONIGHT...POSSIBILITY SHOWERS COULD EXTEND A SHORT TIME PAST MIDNIGHT TONIGHT...THEN HEIGHTS ALOFT WILL RE-BUILD KILLING SHOWER CHANCES LATER TONIGHT THROUGH WEDNESDAY. MODEST LOW LEVEL SOUTHERLY FLOW WILL FOLLOW WEDNESDAY AFTERNOON. RMCQUEEN PREV DISCUSSION... /ISSUED 248 PM CDT TUE MAY 31 2011/ SHORT TERM... CURRENTLY IN WAIT MODE FOR CONVECTIVE INITIATION. EARLY AFTN TRENDS HAVE BEEN SLOW TO DEVELOP...ALTHOUGH MESONET OBS AND SATELLITE IMAGERY SHOWING SOME MOISTURE ADVECTION INTO THE ROLLING PLAINS AND THE EXTREME SRN PART OF THE FCST AREA FROM SOUTH OF BROWNFIELD TOWARD JAYTON. TRENDS ARE GENERALLY ON PAR WITH 12Z MODEL RUNS AND MOST RECENT RUN OF THE RUC. WILL THUS NOT MAKE MUCH IN THE WAY OF CHANGE FROM THE LATE MORNING UPDATE. STILL LOOKING FOR A WEAKENING OF THE CAP AS LOW LEVEL MOISTURE INVADES TO THE NORTH AND NW WITH CONVECTIVE INITIATION MOST LIKELY TO OCCUR BETWEEN 22Z AND 00Z AND ACROSS AREAS SOUTH OF THE WARM FRONT. AN EAST-WEST ORIENTATION SOUTH OF THE BOUNDARY MAY END UP FAVORING PRECIP IN A RELATIVELY NARROW BAND ORIENTED PARALLEL TO THE BOUNDARY. GIVEN DIFFICULTY IN DETERMINING WHERE THAT WILL BE WILL KEEP POPS FROM BEING RAISED ATTM...FAVORING A CONTINUATION OF 30 AND 40 PCT. SVR POTENTIAL TO EXIST MAINLY EARLY IN THE EVENT BEFORE A TRANSITION TO A MULTI-CELLULAR CONVECTIVE SYSTEM. ALTHOUGH HEIGHTS ALOFT NOT PROGGED TO INCREASE WITH ANY SIGNIFICANCE WEDNESDAY...A BUILDING OF THE RIDGE TOWARD THE WEST AND AN INCREASE IN MID LEVEL TEMPS SHOULD BRING A QUICK END TO PRECIP CHANCES. EXCEPTION MAY BE ACROSS THE EXTREME SWRN PANHANDLE NEAR THE NM STATE LINE CLOSER TO THE SFC TROUGH...BUT THAT WOULD PROBABLY BE AFTER 00Z IF AT ALL. TEND TO FAVOR A BLEND OF MOS GUIDANCE FOR HIGHS WHICH WOULD PLACE THE AREA SQUARELY IN THE 90S. LONG TERM... FLOW PATTERN ACROSS THIS PART OF THE COUNTRY WILL REMAIN QUITE STAGNANT FOR THE NEXT WEEK...REALLY UNCHARACTERISTICALLY SO. UPPER LEVEL TROUGHINESS WILL PERSIST ACROSS THE WEST COAST WITH HIGH PRESSURE CENTERED OVER THE WESTERN GULF COAST STATES YIELDING SOUTHWESTERLY FLOW ALOFT FOR US...THE INTENSITY OF WHICH WILL DEPEND ON THE DAILY PROXIMITY TO THE HIGH. MONSOONAL TYPE PATTERN SETS UP ACROSS THE DESERT SOUTHWEST WITH STORMS POSSIBLE OVER CENTRAL AND EASTERN NEW MEXICO. GENERALLY SPEAKING...ACTIVITY SHOULD REMAIN TO OUR WEST CLOSER TO THE DRYLINE. RAIN CHANCES ACROSS THE REST OF THE AREA LOOK PRETTY SLIM AT THIS POINT. OVERALL...THE NEXT SEVEN DAYS LOOK ABOUT LIKE THIS...CLEAR IN THE MORNING...MAYBE SOME AFTERNOON CUMULUS...AND HIGH CLOUDS LATE AFTERNOON OR EVENING FROM STORMS OVER NEW MEXICO PERHAPS APPROACHING OUR NORTHWESTERN ZONES IN THE EVENING. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 62 89 63 94 61 / 40 10 20 10 10 TULIA 66 91 65 95 63 / 30 10 10 10 10 PLAINVIEW 67 89 66 95 64 / 20 10 10 10 10 LEVELLAND 67 91 66 94 63 / 20 10 10 10 10 LUBBOCK 68 93 67 95 67 / 20 10 10 0 10 DENVER CITY 66 92 65 95 62 / 20 10 10 10 10 BROWNFIELD 68 91 65 95 64 / 20 10 10 10 10 CHILDRESS 68 95 66 99 67 / 30 10 0 0 0 SPUR 69 93 65 98 66 / 20 10 0 0 0 ASPERMONT 71 95 68 100 69 / 20 10 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 05/99/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1103 AM CDT TUE MAY 31 2011 TXZ021>044-011615- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1103 AM CDT TUE MAY 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE A CHANCE OF SEVERE THUNDERSTORMS EXIST ACROSS ALL OF THE SOUTH PLAINS REGION LATE TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP DURING THE 4 TO 7 PM TIMEFRAME. SUFFICIENT INSTABILITY AND SHEAR WILL EXIST TO SUPPORT A THREAT OF LARGE HAIL AND DAMAGING WINDS. ORGANIZED STORMS WHICH MAY PRODUCE HAIL LARGER THAN TWO INCHES IN DIAMETER...AND PERHAPS A BRIEF TORNADO WILL ALSO BE POSSIBLE WITH SOME OF THE INITIAL DEVELOPMENT...BUT SUCH STORM ORGANIZATION WILL LIKELY GIVE WAY TO THUNDERSTORM COMPLEXES BY EARLY EVENING. THE PRIMARY THREAT THROUGH THE EVENING HOURS WILL BE HAIL UP TO THE SIZE OF GOLFBALLS...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
920 PM CDT TUE MAY 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM HAIL 4 W MEMPHIS 34.73N 100.61W
05/31/2011 E1.00 INCH HALL TX TRAINED SPOTTER
&&
EVENT NUMBER LUB1100132
MCZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
929 PM CDT TUE MAY 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM HAIL MEMPHIS 34.73N 100.54W
05/31/2011 E1.75 INCH HALL TX TRAINED SPOTTER
&&
EVENT NUMBER LUB1100133
MCZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1052 PM CDT TUE MAY 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL SMYER 33.59N 102.16W
05/31/2011 E2.00 INCH HOCKLEY TX BROADCAST MEDIA
&&
EVENT NUMBER LUB1100134
JMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1053 PM CDT TUE MAY 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM HAIL 5 S MORTON 33.65N 102.76W
05/31/2011 E2.50 INCH COCHRAN TX BROADCAST MEDIA
TIME ESTIMATED
&&
EVENT NUMBER LUB1100135
JMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 1108 PM CDT TUE MAY 31 2011 TXZ022>024-029>031-035>037-010500- BRISCOE-CASTRO-CROSBY-DICKENS-FLOYD-HALE-LUBBOCK-MOTLEY-SWISHER- 1108 PM CDT TUE MAY 31 2011 ...SPECIAL WEATHER STATEMENT FOR STRONG WIND GUSTS AND BLOWING DUST IN BRISCOE...CASTRO...SWISHER...MOTLEY...LUBBOCK...HALE...FLOYD... DICKENS AND CROSBY COUNTIES... AT 1100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND THE WEST TEXAS MESONET INDICATED STRONG NORTH TO NORTHEASTERLY WINDS ASSOCIATED WITH STORM OUTFLOW FROM SEVERE THUNDERSTORMS OVER BRISCOE AND HALL COUNTIES. THESE OUTFLOW WINDS WILL SPREAD SOUTHWESTWARD TOWARD THE CENTRAL SOUTH PLAINS THROUGH MIDNIGHT...AND MAY RESULT IN AREAS OF REDUCED VISIBILITY DUE TO BLOWING DUST. MOTORISTS SHOULD BE PREPARED FOR STRONG WIND GUSTS AND REDUCED VISIBILITY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 1151 PM CDT TUE MAY 31 2011 TXZ023-024-029-030-010530- BRISCOE-FLOYD-HALE-SWISHER- 1151 PM CDT TUE MAY 31 2011 ...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE...SWISHER...HALE AND FLOYD COUNTIES... AT 1150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES NORTHEAST OF PLAINVIEW...MOVING NORTHEAST AT 15 MPH. PENNY SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308378, 308379, 308380, 308381, 308382, 308383, 308384, 308385, 308386, 308387, 308388, 308389, 308390, 308391, 308392, 308393, 308394, 308395, 308396, 308397, 308398, 308399, 308400, 308401.